Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Aberdeen, SD

June 27, 20174 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 27, 2017, 7:29 PM MDT for 4 counties in South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 7:29 PM MDT (01:29 UTC)
Expired
Jun 27, 2017, 8:15 PM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dewey County, SD, Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:31 PM MDTTSTM WND GST 67Hayes, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 6:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2867 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KABR 280129
SVRABR
SDC041-065-117-119-280215-
/O.NEW.KABR.SV.W.0062.170628T0129Z-170628T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
829 PM CDT TUE JUN 27 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sully County in central South Dakota...
  Western Stanley County in central South Dakota...
  Southeastern Dewey County in north central South Dakota...
  Northwestern Hughes County in central South Dakota...

* Until 915 PM CDT/815 PM MDT/

* At 828 PM CDT/728 PM MDT/, a severe thunderstorm was located over
  Brown Church, or 34 miles west of Fort Pierre, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
  Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
  Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec
  Area, Cow Creek Rec Area, Bunker and West Shore Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
      4449 10028 4419 10116 4430 10117
TIME...MOT...LOC 0128Z 240DEG 50KT 4438 10109 

HAIL...1.25IN
WIND...60MPH
 
$$

Lueck
4 follow-up statements
564 
WWUS53 KABR 280136
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
836 PM CDT TUE JUN 27 2017

SDC041-065-117-119-280215-
/O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
836 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY...
SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES...

At 836 PM CDT/736 PM MDT/, a severe thunderstorm was located near
Hayes, or 29 miles west of Fort Pierre, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec Area,
Cow Creek Rec Area, Bunker and West Shore Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
      4449 10028 4419 10116 4430 10117
TIME...MOT...LOC 0136Z 239DEG 48KT 4443 10097 

HAIL...1.00IN
WIND...70MPH
 
$$

Lueck
319 
WWUS53 KABR 280154
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
854 PM CDT TUE JUN 27 2017

SDC041-065-117-119-280215-
/O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
854 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY...
SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES...

At 854 PM CDT/754 PM MDT/, a severe thunderstorm was located near
Chantier Creek Recreation Area, or 20 miles northwest of Fort Pierre,
moving northeast at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Grey Goose, Bush'S Landing, Spring Creek Rec Area, Little Bend Rec
Area, Brown Church, Hayes, Oahe Mission Rec Area, Chantier Creek
Recreation Area, Sansarc, Overlook Rec Area, Okobojo Point Rec Area,
Cow Creek Rec Area and West Shore Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4434 10117 4434 10116 4450 10116 4482 10053
      4449 10028 4422 10107 4431 10115
TIME...MOT...LOC 0154Z 241DEG 40KT 4450 10076 

HAIL...0.88IN
WIND...70MPH
 
$$

Lueck
514 
WWUS53 KABR 280208
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
908 PM CDT TUE JUN 27 2017

SDC041-065-117-119-280215-
/O.CON.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
908 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHWESTERN SULLY...WESTERN STANLEY...
SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES...

At 907 PM CDT/807 PM MDT/, a severe thunderstorm was located over
southern Lake Oahe, or 18 miles northwest of Fort Pierre, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sansarc, Grey Goose, Overlook Rec Area, Okobojo Point Rec Area,
Bush'S Landing, Spring Creek Rec Area, Little Bend Rec Area, Cow
Creek Rec Area, West Shore Rec Area, Oahe Mission Rec Area and
Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 10053 4449 10028 4428 10090 4454 10108
TIME...MOT...LOC 0207Z 237DEG 42KT 4457 10062 

HAIL...0.75IN
WIND...60MPH
 
$$

Lueck
692 
WWUS53 KABR 280211
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
911 PM CDT TUE JUN 27 2017

SDC041-065-117-119-280220-
/O.EXP.KABR.SV.W.0062.000000T0000Z-170628T0215Z/
Sully SD-Stanley SD-Dewey SD-Hughes SD-
911 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SULLY...WESTERN
STANLEY...SOUTHEASTERN DEWEY AND NORTHWESTERN HUGHES COUNTIES WILL
EXPIRE AT 915 PM CDT/815 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM
CDT/midnight MDT/ for central South Dakota.

LAT...LON 4482 10053 4449 10028 4428 10090 4454 10108
TIME...MOT...LOC 0210Z 240DEG 50KT 4457 10062 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:28 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 27, 5:28 PM MDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Tue Jun 27 2017

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 328 PM CDT Tue Jun 27 2017

A strong area of low pressure is currently located over eastern MT
with a frontal boundary running southward across western SD.
Instability will continue to increase ahead of the frontal boundary
with surface base CAPE between 1K and 2K J/KG. Still a far amount of
CIN to overcome. It is uncapped in SE Wyoming where convection has
developed. A few CAMS suggest the current convection will grow
upscale into an eastward propagating complex. This would largely
remain south of Highway 14, bypassing central SD. Convection
would then spread into eastern SD after 6Z due to a strong LLJ.
Additional convection will be possible along the ND/SD border
where the surface low will interact with moderate MU-Cape and
cooler 700 mb temps. With the lack of significant DCAPE, large
hail will be the main hazard along and north of ND/SD border.

The convective potential between I-90 and KMBG is a little
more unclear. Half of the CAMS are showing convection developing
along the frontal boundary. As stated early, others bypass most of
central SD. With such a strong system, will keep high pops going
through tonight. Convection should push east into MN by 15Z
Wednesday with dry conditions likely for the rest of the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 328 PM CDT Tue Jun 27 2017

The forecast models today are fairly consistent with the idea that
the larger scale flow pattern should remain relatively progressive
throughout the period.

Still looks like some precipitation chances will be anchored on
Thursday/Friday under the influence of a cold core low over the
Dakotas (cold air instability showers mainly). Then a couple of days
of upper level ridging set up over the region Saturday and Sunday
before another area of low pressure working east through the region
knocks the ridge back down Sunday night into Monday, bringing some
precipitation potential back to the forecast. After Monday, ridging
starts to build back up.

Temperatures will be near to below normal for most of the period. By
early next week, a warmer airmass begins to return to the region.
The 4th of July is starting to look like a rather toasty warm day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 626 PM CDT Tue Jun 27 2017

Vfr conditions are expected through tonight. However, scattered
showers/storms are expected overnight, and any storm could produce
local ifr conditions for a short period of time. It appears KPIR
has the highest probability of storms tonight, as well as the
highest probability for severe weather, especially strong winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, Jun 27, 2:35 AM MDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
335 AM CDT Tue Jun 27 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-280845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
335 AM CDT Tue Jun 27 2017 /235 AM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong southerly winds are expected today with sustained winds of
20 to 30mph with gusts of 35 to 45mph. This will result in high
fire danger across the Missouri and James valleys today.

A front will move into western South Dakota this afternoon and
provide the focus for thunderstorms. Severe weather is possible
along and west of the Missouri valley this afternoon and early
evening with the main threat being hail and strong winds, an
isolated tornado threat exists as well.

As the system continues rapidly east during the evening and early
overnight hours, across the James valley, Sisseton hills, and into
western Minnesota - the main threat will be confined to hail and
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances remain in the forecast Wednesday through
Friday. The severe weather risk is low for the latter half of the
work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public may also submit reports at our webpage,
Facebook page, or on Twitter.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:37 PM MDTSevere Thunderstorm WarningABRJones, Stanley53 min
Jun 27, 7:51 PM MDTSpecial Weather StatementABRHughes39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.